Pennsylvania, 2019Damaging Winds in Pennsylvania, September 28, 2019
September 28, 2019 · NWS CTP · 2 events in 2 counties and zones
Scattered showers and storms developed across southern Pennsylvania late in the day on September 28, 2019 as a cold front crossed the area. CAPE was moderate and there was some speed shear.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and storms developed across southern Pennsylvania late in the day on September 28, 2019 as a cold front crossed the area. CAPE was moderate and there was some speed shear. One of the storms produced wind damage in the Lower Susquehanna Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Sep 28, 5:33 PM EST, 52 minutes earlier.
Area forecast discussion, Sep 28, 5:33 PM EST, 52 minutes before
Area Forecast Discussion
National Weather Service State College PA
633 PM EDT Sat Sep 28 2019
.SYNOPSIS...
As a cold front crosses the region, scattered thunderstorms are
expected through early evening. Sunday and Monday, rain free
weather will return, with cooler temperatures. Another warm up
is anticipated towards the middle of the week.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
3 pm update... The air mass continues to slowly destabilize
across mostly southern PA this afternoon, while a cumulus field
gradually builds up over western and north-central parts of the
Commonwealth, just ahead of an incoming surface cold front. The
latest indications continue to point towards scattered
convective development between about 4 and 8 pm, mainly east of
US-15 and south of I-80. Although thunderstorms should be
primarily garden variety, some of the stronger ones may feature
gusty winds, given steep low-level lapse rates, dry air aloft,
and DCAPE values of 800-1000 j/kg.
Showers/storms are expected to diminish after 8 pm, as the cold
front settles south of the area. Some post-frontal lower clouds
are anticipated over the northern mountains and the Allegheny
ridges, with skies becoming clear-partly cloudy elsewhere. Lows
by daybreak should drop into the mid 50s-mid 60s range.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
3 pm update... Surface ridging will build southward from eastern
Canada on Sunday and nose into the Commonwealth. After some
early morning clouds over the higher terrain, this will lead to
a partly-mostly sunny and cooler day. Afternoon highs will range
from the upper 60s over the northern mountains to the mid-upper
70s in the Susquehanna Valley.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
A big warm-up is forecast to kick off October with forecast
maxT departures +10-20 degrees above average Tuesday and
Wednesday. These readings will challenge and possibly break
daily records at some sites.
Models show some variability with a frontal wave during the
second half of the week, with the potential for decent rainfall
along/north of the low track. Right now, highest POPs are over
the northern tier and north of PA based on latest NBM.
Temperatures should trend lower (near to below average) as a
much cooler pattern emerges by next weekend. Lows will drop from
the 60s midweek to the 30s and 40s by the weekend with highs
fading to the 50s and 60s for Fri/Sat.
&&
.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
A cold front will push southeast across the region this evening,
accompanied by a shower or thunderstorm in spots. Brief vis
reductions are possible from these passing showers. The front
and any lingering showers should push south of the area by late
this evening.
The main focus later tonight will on the possibility of low
cigs over the northern and western mountains, the result of
residual low level moisture rising over the high terrain. Latest
model soundings and SREF probability charts suggest IFR cigs
are likely beginning as early as 02Z over the northwest
mountains (KBFD), with a possible expansion of IFR cigs into
the Laurel Highlands (KJST) late tonight. Downsloping flow
should yield better conditions across the southeast half of the
state. However, because winds will be so light, can't completely
rule out some patchy fog late tonight.
Model soundings indicate morning stratus, over primarily the
western mountains, should mix out by early Sunday afternoon.
High pressure nosing southward into the state should then bring
widespread VFR conditions and light winds for the balance of the
day.
.Outlook...
Mon...Patchy early morning lower clouds/fog, otherwise VFR.
Tue-Wed...Mainly VFR.
Thu...Showers and associated restrictions possible.
&&
.CLIMATE...
Record-challenging high temperatures are forecast today 9/28.
Here are the daily high temperature records:
MDT 87 in 1954/1945
IPT 90 in 1929
BFD 81 in 1959
AOO 84 in 1959
STC 88 in 1953
Harrisburg is also on pace for a top-10 warmest September.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Jurewicz
NEAR TERM...Jurewicz
SHORT TERM...Jurewicz
LONG TERM...RXR/Steinbugl
AVIATION...Jurewicz/Fitzgerald
CLIMATE...
Hazardous weather outlook, Sep 28, 3:05 AM EST, 15 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
405 AM EDT Sat Sep 28 2019
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-290815-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
405 AM EDT Sat Sep 28 2019
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Isolated strong to marginally severe thunderstorms with gusty winds
are possible this afternoon into early evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 28, 5:31 PM EST, 54 minutes before
Special Weather Statement
National Weather Service State College PA
631 PM EDT Sat Sep 28 2019
PAZ063-282315-
Cumberland PA-
631 PM EDT Sat Sep 28 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CUMBERLAND COUNTY UNTIL
715 PM EDT...
At 630 PM EDT, Doppler radar indicated a strong thunderstorm over
Plainfield, moving east at 30 mph.
Wind gusts 40 to 50 mph and nickel size hail are possible.
This strong thunderstorm will be near...
Carlisle, Schlusser and Mount Holly Springs around 645 PM EDT.
Boiling Springs around 650 PM EDT.
New Kingstown around 655 PM EDT.
Hogestown around 700 PM EDT.
Mechanicsburg around 705 PM EDT.
Camp Hill and Shiremanstown around 710 PM EDT.
Other locations impacted by this storm include Penn State Dickinson
School Of Law, Messiah College and City Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4017 7744 4026 7741 4026 7739 4028 7692
4023 7686 4021 7689 4023 7690 4020 7693
4019 7691 4019 7693 4016 7691 4016 7698
4015 7698 4015 7703 4010 7710
TIME...MOT...LOC 2230Z 271DEG 26KT 4021 7731
Colbert/KFSpecial weather statement, Sep 28, 6:02 PM EST, 23 minutes before
Special Weather Statement
National Weather Service State College PA
702 PM EDT Sat Sep 28 2019
PAZ056-063-282330-
Perry PA-Cumberland PA-
702 PM EDT Sat Sep 28 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF PERRY AND CUMBERLAND
COUNTIES UNTIL 730 PM EDT...
At 702 PM EDT, Doppler radar indicated a strong thunderstorm over
Shermansdale, moving northeast at 25 mph.
Wind gusts 40 to 50 mph and nickel size hail are possible.
Locations impacted include...
Enola, Wormleysburg, Marysville, Duncannon, West Fairview, Carlisle
Springs, Wertzville, Shermansdale and Rockville.
LAT...LON 4030 7721 4042 7702 4040 7701 4039 7703
4037 7702 4036 7700 4036 7694 4033 7691
4029 7692 4027 7691 4026 7717
TIME...MOT...LOC 2302Z 238DEG 22KT 4031 7712
Colbert/GDThunderstorm Wind, Dauphin
- When
- September 28, 6:25 PM EST
- Where
- Dauphin County, 2.67 mi E of Skyline View
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 40.353, -76.669
A severe thunderstorm producing winds estimated near 60 mph knocked down about a dozen trees in East Hanover Township between Trail ROad nad Route 743. Wires were down on Trail Road and South Meadow Road.
Thunderstorm Wind, Lebanon
- When
- September 28, 6:40 PM EST
- Where
- Lebanon County, 0.23 mi ENE of Palmyra
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.301, -76.576
A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees in North Londonderry Township.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Lightning Strike in Kansas, September 28 to 29, 20191 death · 2 events
- Rip Current in North Carolina, September 28, 20191 death · 1 event
- Flash Flooding and Flooding in Iowa, September 28 to 30, 2019$250,000 · 1 in hail · 12 events
- High Wind in Montana, September 28, 2019$350,000 · 52 kt wind · 2 events
- Hail and Damaging Wind in Pennsylvania, September 28, 20196 injured · 1.5 in hail · 7 events
- Flash Flooding and Hail in Missouri, September 28 to 29, 2019$50,000 · 1 in hail · 6 events
- High Wind and Strong Wind in Colorado, September 28 to 29, 2019$31,000 · 70 kt wind · 8 events
- Damaging Wind in Kansas, September 28, 2019$25,000 · 52 kt wind · 1 event
- Blizzard and Winter Storm in Montana, September 28 to 30, 201919 events
- Hail and Damaging Winds in Virginia, September 28, 2019$13,000 · 1.75 in hail · 8 events
- Heavy Snow and Winter Weather in Washington, September 28 to 29, 201912 events
- Flash Flooding and Flooding in Missouri, September 28 to 29, 201956 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 855165, 855166.